Please enter your login details

Guide to Diabetes

Hypos And Emergencies - Children and Young adults


Guidelines for the treatment of Children with hypoglycaemia (Hypo)


What is a hypo?
 

Hypoglycaemia is the name given to those times when the blood glucose falls below normal (usually below 4.0mmol/l). "Hypo'is short for hypoglycaemia, which means low blood glucose.


Hypos can occur at any time and are most often caused by one or more of the following:

 

  • Too much insulin

  • Missing a meal or not eating enough

  • Unexpected exercise- (Hypo may occur several hours after activity)

  • Illness, especially vomiting and diarrhoea

  • Changes in weather


The brain needsglucose for energy, if the there isn’t enough glucose in the body then it interferes with brain function, causing some of the above symptoms. The earlier the signs of hypo are recognised the easier it is to put it right. If in doubt check the blood glucose level.
 

Mild hypo- Where a child can help themselves


Early warning signs

  • Sweating
  • Hunger
  • Shaking
  • Dizziness
  • Change in  blodd glucose levels

These hypos can usually be corrected by taking some glucose by mouth as soon as the signs are noticed.

Suitable treatment includes:

  • 3 Dextrosol /glucose tablets or 1 of the following drinks:
  • 1 small cup (60ml) of Lucozade
  • 1 small cup (100ml) of normal sugared lemonade, cola or other fizzy pop
  • 1 medium cup (200ml) of diluted normal sugared squash
  • 1 tube of Glucogel


If symptoms do not improve in 10-15 minutes, then the same amount of glucose should be taken again. The next meal or snack or an additional snack ( e.g. a biscuit, a piece of toast or a small sandwich, cereal) should be taken within a few minutes of symptoms improving, to prevent the hypo from happening again.


Moderate Hypo- Child Needs Help


Moderate hypos are usually indicated by behaviour changes e.g

  • Rudeness
  • Moodiness
  • Weepiness


Treatment 
At this stage it is usually quicker and easier to give glucose in liquid form. (See above protocol). Once again the treatment should be repeated if the symptoms do not begin to improve within 10-15 minutes. When the child can eat more solid food, longer lasting carbohydrate should be given to prevent the hypo happening again, e.g. biscuit, a piece of toast or a small sandwich, cereal or the next meal or snack.
 

Severe Hypo - child  unconscious, unresponsive and or convulsions- when the child cannot help themselves


IMPORTANT Advice for parents and teachers


A severe hypo can make a child unconscious. The child cannot remember this hypo and will not cooperate during the hypo. Severe hypo is classed as loss of consciousness unresponsive and /fitting.

Treatment
In this situation do not attempt to give anything by mouth. The best and easiest treatment is by injection of Glucagon

Dosage according to age and advice from the diabetes team:

  • Age 0-12 years = 0.5ml (1/2 bottle)
  • Age 12 and over = 1ml9 (1 full bottle)


Glucagon occurs naturally in our bodies. It has the opposite effect to insulin and so can raise blood sugars for a short time. The dose is not absolutely critical and parents should not worry about giving too much- it is very safe.

When the child is conscious (approx 5-15 minutes following the Glucagon injection) they must have some glucose and then a good snack (as per moderate hypo treatment) or meal to prevent the hypo happening again. It is possible the child may feel a little nauseous after a bad hypo and treatment, so you may need to be patient and have to encourage the child to eat or drink.
 

 

After Hypos

 

Ideally after hypos we would advise that a blood sugar check can be done to see that the treatment is correct- not too much or not too little. A level above 4 mmol/l, but not above 11 mmol/l is best. When the blood sugar is checked, it is vital to wash the child’s and your hands as they may be coated with sugar.



In Hospital


 

In hospital, intravenous glucose maybe used instead of Glucagon. This is nothing to cause concern, as it largely depends on the ward procedure. Ask the staff more if you are worried.